Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 37, NWS Las Vegas, NV

November 24, 2019Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Nov 24, 2019, 2:17 PM PST for Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Nov 25, 2019, 10:00 AM PST. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 2:17 PM PST (22:17 UTC)
In effect from
Nov 25, 2019, 10:00 AM PST
Expired
Nov 25, 2019, 11:57 AM PST
In force
117 min
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS75 KVEF 242217
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
217 PM PST Sun Nov 24 2019

CAZ520-522>524-NVZ014-017-251130-
/O.NEW.KVEF.WI.Y.0037.191125T1800Z-191126T0300Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Beatty, 
Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
217 PM PST Sun Nov 24 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Inyo and northern San Bernardino counties in southeast
  California along with central and southern Nye and western 
  Clark counties in southwest Nevada.

* WHEN...From 10 AM to 7 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds will make driving difficult for motorcycles...large 
  trucks...trailers and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
360 
WWUS75 KVEF 250959
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
159 AM PST Mon Nov 25 2019

CAZ525-251815-
/O.EXA.KVEF.WI.Y.0037.191125T1800Z-191126T0300Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, and Twentynine Palms
159 AM PST Mon Nov 25 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Morongo Basin.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-522>524-NVZ014-017-251815-
/O.CON.KVEF.WI.Y.0037.191125T1800Z-191126T0300Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Beatty, 
Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
159 AM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
075 
WWUS75 KVEF 251625
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
825 AM PST Mon Nov 25 2019

CAZ520-260300-
/O.UPG.KVEF.WI.Y.0037.191125T1800Z-191126T0300Z/
/O.NEW.KVEF.HW.W.0009.191125T1625Z-191126T0000Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, and Olancha
825 AM PST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Owens Valley.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Winds of this strength could blow down trees and power
  lines, cause isolated power outages and create hazardous travel
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ519-260000-
/O.NEW.KVEF.HW.W.0009.191125T1625Z-191126T0000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
825 AM PST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Winds of this strength could blow down trees and 
  power lines, cause isolated power outages and create hazardous 
  travel conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ522>525-NVZ014-017-260300-
/O.CON.KVEF.WI.Y.0037.191125T1800Z-191126T0300Z/
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, 
Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
825 AM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING UNTIL 
7 PM PST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
184 
WWUS75 KVEF 251957
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1157 AM PST Mon Nov 25 2019

CAZ522>525-NVZ014-017-260300-
/O.UPG.KVEF.WI.Y.0037.000000T0000Z-191126T0300Z/
/O.EXB.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, 
Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
1157 AM PST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ519-520-260300-
/O.EXT.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1157 AM PST Mon Nov 25 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph along the
  eastern Sierra slopes. Northwest winds 25 to 35 mph with gusts
  up to 70 mph in the Owens Valley.

* WHERE...Eastern Sierra Slopes and the Owens Valley.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Winds of this strength could blow down trees and 
  power lines, cause isolated power outages and create hazardous 
  travel conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

AZZ003-NVZ019-020-022-260300-
/O.NEW.KVEF.WI.Y.0038.191125T1957Z-191126T0300Z/
Northwest Deserts-Spring Mountains-Red Rock Canyon-
Las Vegas Valley-Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
1157 AM PST Mon Nov 25 2019 /1257 PM MST Mon Nov 25 2019/

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST /8 PM MST/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In Arizona, Northwest Deserts. In Nevada, Spring 
  Mountains-Red Rock Canyon, Las Vegas Valley and Southern Clark 
  County.

* WHEN...Until 7 PM PST /8 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 24, 10:33 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 24, 10:33 AM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1033 AM PST Sun Nov 24 2019

.SYNOPSIS...Tranquil weather across the region will come to
an end Monday as a fast moving dry cold front sweeps across southern
Nevada and surrounding areas bringing gusty north winds. An
unusually cold and expansive storm for late November will then bring
deteriorating weather conditions across the western states late
Tuesday through the Thanksgiving Holiday. Expect difficult travel
conditions from Wednesday through at least Friday.
&&

.UPDATE...The 12Z model guidance is still on track with the major
storm shaping up late Tuesday through Friday as detailed in the
previous discussion. No immediate changes are needed.
&&

.PREV DISCUSSION...348 AM PST

.DISCUSSION...Messy week ahead! For the second time in two weeks,
several ingredients are coming together for a complex storm over the
Mojave Desert and southern Great Basin, with impacts greatly
magnified by Thanksgiving travel. A cutoff low was swirling near 29N
125W early this morning, with satellite precipitable water estimates
of an inch or more nearby. Meanwhile, over the northern Gulf of
Alaska, a shortwave trough was rotating around the southern flank of
its parent low. This trough will amplify into the Western Lower 48
tonight and Monday, dragging a cold front through the southern Great
Basin Monday morning and the Mojave Desert Monday afternoon and
evening, with cold and dry air in its wake. Another shortwave trough
from the Gulf of Alaska will then dig down the West Coast to the
OR/CA border Tuesday afternoon and meander around the Western states
through Friday. Moisture and forcing associated with this system
plus the antecedent cold and dry conditions (evaporational cooling
potential) noted above will lead to widespread snow down to
unusually low elevations just in time to snarl Thanksgiving traffic.
One significant change in the models from 24 hours ago, which was
also noted by the day shift, regards the cutoff low and high
precipitable water west of the Baja. 24 hours ago, the models
suggested this plume would come over Mohave and possibly Clark
County, whereas this morning's runs push it further east over
Arizona. This is a double-edged sword, because while it suggests
lower precip totals for our area, it also means that warmer air
associated with the low could have less influence, resulting in
lower snow levels. Snow totals could smash November records from the
Owens Valley through the southern Great Basin, and impacts in the
Mojave Desert cannot be ruled out. For now, expanded the Winter
Storm Watch to include the entire southern Great Basin, Death Valley
National Park above 3000 feet, the Clark County mountains, and the
Arizona Strip of northern Mohave County. As noted by previous
shifts, snow could also impact higher elevations of I-15 and I-40,
and the Watch may need to be expanded further if trends continue to
favor colder temperatures. Looks like conditions will begin to
improve from west to east Friday and especially Saturday.
&&

.AVIATION...For McCarran...Light winds following diurnal trends are
expected to continue through early Monday. No operationally
significant cloud cover is expected through the period. A cold front
is forecast to bring gusty north winds across the terminal Monday
afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy north winds, gusting 15-25 mph, at airports
along the Colorado River will continue through the afternoon before
tapering off tonight. Elsewhere, expect lighter winds follow typical
directional trends. No operationally significant cloud cover is
expected through the period. A cold front will drag across the
region Monday, bringing gusty north winds to each airport.
&&

.SPOTTER INFORMATION STATEMENT...Wednesday through Friday of the
coming week, spotters are encouraged to report any significant
weather or impacts according to standard operating procedures.
&&

UPDATE...Adair
DISCUSSION...Morgan
AVIATION...Boothe

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:03 PM PSTRed Flag WarningVEFInyo, Tulare26 hr

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.